Alert archive / Nebraska / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Omaha, NE

July 19, 2001Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 19, 2001, 6:22 PM CDT for Richardson County, Nebraska. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 2001, 6:22 PM CDT (23:22 UTC)
Expired
Jul 19, 2001, 8:15 PM CDT
In force
113 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Richardson County, NE

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 192323
FFWOAX
NEC147-200115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
622 PM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF FALLS CITY

* UNTIL 815 PM CDT

* AT 620 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 10 MILES SOUTHWEST OF VERDON...OR ABOUT 14 MILES WEST OF FALLS
  CITY. RADAR ESTIMATES RAINFALL AMOUNTS OF 1.5 INCHES OVER WESTERN
  RICHARDSON COUNTY. GROUND IS ALREADY SATURATED FROM HEAVY RAINFALL
  THAT FELL WEDNESDAY NIGHT AND THURSDAY MORNING. AN ADDITIONAL 1 TO 2
  INCHES OF RAINFALL IS EXPECTED IN RICHARDSON COUNTY THROUGH 730 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OMAHA.

LAT...LON 4015 9596 4002 9593 4002 9540 4023 9552

BOUSTEAD/DDN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:25 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 19, 3:25 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT THU JUL 19 2001

MAIN FORECAST CHALLENGE IS TSTM/HEAVY RAIN THREAT TNGT THEN AGAIN
FRI NIGHT.  MODELS ARE EACH A LITTLE DIFFERENT WITH QPF PLACEMENT
AND HAVEN'T BEEN HANDLING THINGS EXACTLY THE BEST...BUT HAVE LEANED
TWD 12Z MESOETA WHICH IS CLOSEST TO PERSISTENCE WHICH HAS GENERALLY
BEEN DOING THE BEST RECENTLY.

SHORT TERM...SUBTROPICAL MOISTURE REMAINED IN PLACE WITH
PRECIPITABLE WATER AT OMA OVER 2 INCHES ON 12Z SOUNDING.  AFTN SFC
ANLYS SHOWD SVRL BOUNDARIES THAT COULD AFFECT AREA.  MAIN WARM FRONT
APPEARED TO BE A BIT FTHR S THAN YDA ATTM...MAYBE A TIER OF COUNTIES
S OF KS BORDER.  OTHER OUTFLOW BOUNDARY HAS BEEN WORKING SWWD AND
WAS GENERATING HIGH BASED SHOWERS/TSTMS ALONG NEBR SRN TIER
COUNTIES.  FINALLY ANOTHER BOUNDARY...FM LEFT OVER NRN PLAINS
CONVECTION... PUSHED INTO EXTREME NERN NEBR LATE THIS MORNING.  THIS
BOUNDARY WAS MORE ILL-DEFINED...BUT SFC HEATING...AND THUS CAPE AND
INSTABILITY WAS HIGHEST NEAR IT'S REMNANTS.  ALTHOUGH BOUNDARIES
GIVE ENTIRE CWA A TSTM THREAT TNGT...FOCUS OF STGEST STORMS AND
HEAVIEST RAIN APPEARS TO BE OVER FAR SERN NEBR AGAIN TNGT.
CONVECTION SIMILAR TO YDA COULD DVLP NEAR NRN EDGE OF HEAT JUST S OF
CWA WITH ACTIVITY DVLPG/MOVING ENE INTO SERN NEBR AS LOW LVL JET
FIRST BACKS AND STRENGTHENS EARLY THIS EVENING BFR VEERING LATER
TNGT.  AFTER COORDINATION WITH EAX...TOP AND GID WILL ISSUE FLASH
FLOOD WATCH FOR TNGT FAR SERN ZONES.  WILL USE PERSISTENCE FOR LOWS.

ON FRI...RESIDUAL CLOUDS COULD HOLD TEMPS DOWN AGAIN IN FAR
SERN/ECNTRL NEBR AND WILL KEEP HIGHS ARND 90...OTRW 90 TO 95 LOOKS
OK.  MESOETA BRINGS SHORTWV OVR MEAN UPR RIDGE SO WL KEEP POPS MOST
AREAS WITH HIGH MOISTURE REMAINING IN PLACE.

12Z MESOETA DVLPD QPF MAX NCNTRL NEBR FRI AFTN AND BROUGHT IT SE
ACRS CWA FRI NGT AS THETA E ADVCTN INCREASED NEAR UPR SHRT WV TROF.
PREV FCST HAD RELATIVELY HIGH POPS GOING NRN ZONES SO WL KEEP THEM
IN FCST ALTHOUGH MODELS DON'T REALLY BRING A FRONT INTO THE AREA AS
YDAS RUNS DID.

WILL COUNT ON UPR RIDGE BUILDING WITH DRIER CONDS AND MORE SUNSHINE
ON SAT SO WL GO A LTL WARMER MOST AREAS.  WL KEEP MORNING CONVECTION
IN SERN ZONES BUT OTRW DRY.  WITH PATTERN CHANGING LTL WL KEEP SMALL
DIURNAL POPS IN FOR SAT NGT.

.OMA...FLASH FLOOD WATCH TNGT NEZ088>093
CHERMOK

In the hours before

Special weather statement, Jul 19, 6:12 PM CDT, 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT THU JUL 19 2001

STORM SPOTTERS MAY BE NEEDED THIS EVENING OR TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.  THE BEST CHANCE OF SEVERE STORMS WILL
BE BETWEEN 700 PM AND MIDNIGHT.

AN VERY UNSTABLE AIR MASS CONTINUES TO EXIST OVER THE AREA.
THUNDERSTORMS HAVE ALREADY BEEN OCCURRING IN SOUTHEAST NEBRASKA AND
NEW DEVELOPMENT HAS STARTED ALONG AN EAST TO WEST BOUNDARY OVER
NORTHERN KANSAS.  THIS IS LIKELY THE AREA WHERE STORMS WILL INITIATE
AND GRADUALLY MOVE INTO SOUTHERN NEBRASKA.  ANOTHER AREA OF
DEVELOPMENT MAY BE FROM JUST SOUTH OF NORFOLK TO NEAR MISSOURI
VALLEY.  THIS IS WHERE ANOTHER BOUNDARY EXISTS.

SOME FAVORABLE WIND SHEAR EXISTS IN THE LOWEST LEVELS OVER SOUTHERN
NEBRASKA FOR SEVERE THUNDERSTORMS.  THE MAIN SEVERE THREAT IS
EXPECTED TO BE DAMAGING WIND.

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:44 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson46 min
Jul 18, 8:26 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee34 min
Jul 18, 10:09 PM CDTSevere Thunderstorm WarningOAXRichardson36 min
Jul 19, 4:03 AM CDTFlash Flood WarningOAXRichardson6 hr
Jul 19, 6:40 PM CDTSevere Thunderstorm WarningOAXRichardson35 min

Nearby

Flash Flood Warnings in Nebraska, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.